Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 175, NWS State College, PA

August 3, 20126 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 3, 2012, 2:30 PM EDT for 6 counties in Pennsylvania. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2012, 2:30 PM EDT (18:30 UTC)
Expired
Aug 3, 2012, 3:06 PM EDT
In force
36 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cumberland County, PA, Franklin County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA, Perry County, PA

The radar

The State College radar (KCCX), 71 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

674 
WUUS51 KCTP 031830
SVRCTP
PAC041-055-061-067-087-099-031930-
/O.NEW.KCTP.SV.W.0175.120803T1830Z-120803T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 PM EDT FRI AUG 3 2012

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CUMBERLAND COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  NORTH CENTRAL FRANKLIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA...
  EAST CENTRAL HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTHWESTERN JUNIATA COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTHWESTERN MIFFLIN COUNTY IN CENTRAL PENNSYLVANIA...
  SOUTHWESTERN PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA...

* UNTIL 330 PM EDT

* AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM. THE STORM WAS NEAR ROXBURY...MOVING NORTH AT
  20 MPH. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. 

* LOCATIONS IN THE WARNING INCLUDE...
  AMBERSON VALLEY...
  DOYLESBURG...
  BIG SPRING STATE PARK...
  PERULACK...
  BLACKLOG AND HONEY GROVE...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 193 AND 208...I-81 BETWEEN
MILE MARKERS 25 AND 28.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
22/522.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CREATE WINDS OF MORE THAN 57 MPH...OR HAIL ONE
INCH OR LARGER.

SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4052 7786 4056 7751 4003 7748 4001 7772
TIME...MOT...LOC 1830Z 173DEG 17KT 4013 7762

$$

FORECASTER: LA CORTE
2 follow-up statements
390 
WWUS51 KCTP 031854
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
254 PM EDT FRI AUG 3 2012

PAC041-055-061-067-087-099-031930-
/O.CON.KCTP.SV.W.0175.000000T0000Z-120803T1930Z/
CUMBERLAND PA-FRANKLIN PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
PERRY PA-
254 PM EDT FRI AUG 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHWESTERN PERRY...SOUTHWESTERN MIFFLIN...SOUTHWESTERN
JUNIATA...EAST CENTRAL HUNTINGDON...NORTH CENTRAL FRANKLIN AND
SOUTHWESTERN CUMBERLAND COUNTIES...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR NEWBURG...OR 11 MILES NORTH OF SHIPPENSBURG...MOVING NORTH AT 20
MPH.

LOCATIONS IN THE WARNING INCLUDE...
  BIG SPRING STATE PARK...
  PERULACK...
  BLAIN...
  HONEY GROVE AND BLACKLOG...

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 193 AND 208...I-81 BETWEEN
MILE MARKERS 26 AND 28.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE
22/522.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR DAMAGING WINDS...
DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...AWAY FROM WINDOWS OR EVEN BELOW GROUND LEVEL.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

&&

LAT...LON 4052 7786 4056 7751 4003 7748 4001 7772
TIME...MOT...LOC 1854Z 192DEG 16KT 4021 7757

$$

FORECASTER: LA CORTE
602 
WWUS51 KCTP 031906
SVSCTP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
306 PM EDT FRI AUG 3 2012

PAC041-055-061-067-087-099-031917-
/O.CAN.KCTP.SV.W.0175.000000T0000Z-120803T1930Z/
CUMBERLAND PA-FRANKLIN PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA-
PERRY PA-
306 PM EDT FRI AUG 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN PERRY...
SOUTHWESTERN MIFFLIN...SOUTHWESTERN JUNIATA...EAST CENTRAL
HUNTINGDON...NORTH CENTRAL FRANKLIN AND SOUTHWESTERN CUMBERLAND
COUNTIES IS CANCELLED...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS MOVED OUT
OF THE AREA...THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.

LAT...LON 4052 7786 4056 7751 4003 7748 4001 7772
TIME...MOT...LOC 1907Z 203DEG 23KT 4026 7749

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:34 PM EDT, 56 minutes earlier.

Area forecast discussion, Aug 3, 1:34 PM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
134 PM EDT FRI AUG 3 2012

.SYNOPSIS...

WEAK HIGH PRESSURE WILL DOMINATE THE WEATHER TODAY. A SOUTHWEST
FLOW OF MORE HUMID AIR WILL DEVELOP FOR THE UPCOMING WEEKEND. A
COLD FRONT WILL MOVE IN LATE SUNDAY OR EARLY MONDAY WITH A CHANCE
OF SHOWERS AND THUNDERSTORMS...ESPECIALLY LATER SUNDAY INTO EARLY
MONDAY. DRIER AIR IS EXPECTED TUESDAY THROUGH MIDWEEK AS HIGH
PRESSURE RETURNS.

&&

.NEAR TERM /THROUGH TONIGHT/...

TEMPS AT 1PM ARE REMARKABLY HOMOGENEOUS IN THE MID 80S. DEWPOINTS
RANGE FROM THE UPPER 50S IN THE NW TO LOW 70S OVER THE SE...WHERE
A COUPLE OF SHOWERS/STORMS HAVE POPPED UP...VERY SIMILAR TO
PREVIOUS DAYS.

CAPES 2000-4000J AND MID LEVEL LAPSE RATES IN EXCESS OF 6C SUGGEST
WE COULD SEE ISOLATED CONVECTION DEVELOP JUST ABOUT ANYWHERE...BUT
IF PREVIOUS DAYS ARE AN INDICATOR...THE RIDGES OF THE SOUTH AND
SOUTHWEST WILL PRESENT THE BEST OPPORTUNITIES. SO FAR CELLS HAVE
BEEN MOVING SLOWLY...ONLY ABOUT 5MPH. ANY STORMS THAT CAN MANAGE
TO SUSTAIN FOR MORE THAN AN HOUR OR SO COULD DROP SOME DECENT
RAINS.

ACTIVITY WILL WANE WITH THE LOSS OF THE SUN LEADING TO A MAINLY
DRY BUT HAZY OVERNIGHT. IT WILL BE RATHER MUGGY IN THE 60S AND
70S.

&&

.SHORT TERM /SATURDAY/...

COLD FRONT CURRENTLY SAGGING SOUTH WILL STALL ACROSS THE REGION
AND PROVIDE INCREASING CHANCES FOR SHOWERS/STORMS
SATURDAY...AS IT BEGINS TO RETURN NORTH AS A WARM FRONT. SREF POPS
RANGE FROM CHANCE OVER THE NORTH TO CATEGORICAL OVER THE
SOUTH...PROBABLY TYPICALLY OVERDONE BY THE SREF. RIGHT NOW WE HAVE
SLIGHT CHANCE POPS WHICH ARE LIKELY TOO LOW...SO WILL EMPLOY A
BLEND...LEADING TO CHANCE NUMBERS MAINLY FOR THE AFTERNOON.

IT WILL BE ANOTHER WARM AND MORE HUMID DAY...WITH HIGHS AVERAGING
IN THE 80S...TO LOWER 90S OVER SOME SERN ZONES.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
RELATIVELY WARM DAY SATURDAY WITH ABOVE NORMAL TEMPERATURES IN THE
LOWER TO MID-TROPOSPHERE. THE PW VALUES COMING UP WILL RESULT IN
HIGHER HUMIDITY AND SLOWLY INCREASING CHANCE OF ISOLATED
THUNDERSTORMS.

SUNDAY HAS THE BEST POTENTIAL FOR SOME RAINFALL AND STRONG
THUNDERSTORMS AS A RIBBON OF HIGH PW WITH VALUES 48 TO 52MM
MOVE IN FROM THE SOUTHWEST. PW ANOMALIES NEAR 3 SIGMA SUNDAY
ASSOCIATED WITH RELATIVELY STRONG LOW LEVEL WINDS AND SHEAR. SREF
AND GEFS CAPE VALUES ARE IN THE 1200-1800JKG-1. THIS IMPLIES A
GOOD CHANCE OF THUNDERSTORMS WITH STRONG CORES. THE 850 HPA
WINDS...FROM THE SOUTH...ARE 2-4 SIGMA ABOVE NORMAL. THUS THERE IS
GOOD LOW LEVEL BULK SHEAR WITH RESPECTABLE CAPE. ISOLATED SEVERE
THUNDERSTORMS A GOOD BET. PUT GUSTY WINDS AND SMALL HAIL IN GRIDS
FOR NOW.

BASED ON 850 HPA TEMPERATURES AND PW IN THE SREF/GEFS/GFS DRIER
AIR WORKS IN SUNDAY NIGHT INTO MONDAY. AS IS TYPICAL PROBABLY WILL
HAVE SOME HUMIDITY STUCK IN BOUNDARY LAYER MONDAY AM SO MOST AIR
CONDITIONERS WILL BE WORKING INTO MONDAY. BUT OVERALL LOWER PW AND
COOLER AIR. PW ANOMALIES DROP BELOW NORMAL MONDAY DURING THE DAY
WITH 850 HPA TEMPS IN THE 14C RANGE.

THE 06Z GEFS SHOWS PW VALUES AFTER THE FRONTAL PASSAGE INTO NEXT
SATURDAY! THE 850 HPA TEMPS STAY NEAR NORMAL IN THE MAINLY IN THE
MID-TEENS. THERE ARE SOME HINTS OF ABOVE NORMAL 850 HPA TEMPS
PERHAPS ABOUT 1 SIGMA WED-THU. SHOULD BE MOSTLY DRY SEASONAL WEEK.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...

PATCHY FOG HAS THINNED OUT TO A HAZE WITH MDT STILL HOLDING IN
THE 3-5 MILE RANGE FOR VISIBILITY. THE REMAINDER OF THE DAY WILL
BE HAZY AND BASICALLY FAIR WITH LOW END VFR/HIGH END MVFR VIZ
ISSUES IN SOME AREAS. WITH A WEAK FRONT STALLED OUT OVER THE
REGION...AND SOME RESPECTABLE INSTABILITY...A POP UP SHOWER OR
STORM CANNOT BE RULED OUT. CHANCES OF HAVING ONE HIT A SITE WILL
BE SMALL.

OUTLOOK...

.FRI...MAINLY VFR...BUT WITH DIURNAL CONVECTION POSSIBLY CAUSING
LOCALIZED REDUCED CONDITIONS.

.SAT-SUN...A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY SUNDAY AS A COLD FRONT MOVES THROUGH.

.MON...CHC OF A SHOWER OR STORM EARLY...THEN MAINLY VFR.

.TUES...NO SIG WX.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE
NEAR TERM...LA CORTE
SHORT TERM...LA CORTE
LONG TERM...GRUMM/DEVOIR/MARTIN
AVIATION...LA CORTE
Hazardous weather outlook, Aug 3, 6:16 AM EDT, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 AM EDT FRI AUG 3 2012

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-041030-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
616 AM EDT FRI AUG 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

WARMER AND MORE HUMID AIR WILL ACCOMPANY A WARM FRONT AS IT PUSHES
NORTH ACROSS THE REGION SATURDAY. SCATTERED STRONG TO POTENTIALLY
SEVERE THUNDERSTORMS WILL LIKELY DEVELOP DURING THE AFTERNOON AND
EVENING HOURS SATURDAY...MAINLY ACROSS THE ALLEGHENY PLATEAU OF
WESTERN PENNSYLVANIA.

ANOTHER ROUND OF STRONG...TO POSSIBLY SEVERE THUNDERSTORMS WILL
FORM ALONG AND IN ADVANCE OF A POTENT COLD FRONT LATE SUNDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 3, 2:25 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
225 PM EDT FRI AUG 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     7 WSW SHIPPENSBURG      40.01N  77.64W
08/03/2012                   FRANKLIN           PA   911 CALL CENTER

            LARGE TREE DOWN ALONG CUMBERLAND HIGHWAY.

&&

EVENT NUMBER CTP1200352

COLBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:54 PM EDTSevere Thunderstorm WarningCTPAdams, Cumberland, Franklin, Perry36 min
Aug 3, 1:56 PM EDTSevere Thunderstorm WarningCTPAdams, York34 min
Aug 3, 3:04 PM EDTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York56 min
Aug 3, 3:38 PM EDTSpecial Weather StatementCTPLancaster52 min
Aug 3, 3:45 PM EDTSpecial Weather StatementCTPDauphin60 min
Aug 3, 4:12 PM EDTSpecial Weather StatementCTPFranklin48 min
Aug 3, 4:37 PM EDTSpecial Weather StatementCTPYork53 min
Aug 3, 4:41 PM EDTSpecial Weather StatementCTPCambria49 min
Aug 3, 5:16 PM EDTSpecial Weather StatementCTPAdams59 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.